Alert archive / California / Red Flag Warnings in 2019

Red Flag Warning 12, NWS Las Vegas, NV

September 18, 2019Inyo County, Tulare County, California

NWS Las Vegas, NV issued this red flag warning at Sep 18, 2019, 2:57 AM PDT for Inyo County, Tulare County, California. It took effect at Sep 18, 2019, 4:00 PM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2019, 2:57 AM PDT (09:57 UTC)
In effect from
Sep 18, 2019, 4:00 PM PDT
Expired
Sep 19, 2019, 5:00 AM PDT
In force
13 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 137 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4178 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS85 KVEF 180957
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
257 AM PDT WED SEP 18 2019

CAZ226-182300-
/O.NEW.KVEF.FW.W.0012.190918T2300Z-190919T1200Z/
OWENS VALLEY/SOUTHERN INYO FOREST-
257 AM PDT WED SEP 18 2019

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM
PDT THURSDAY FOR GUSTY DOWNSLOPE WINDS AND LOW RH...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING, WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM PDT
THURSDAY.

* AFFECTED AREA...IN CALIFORNIA...FIRE WEATHER ZONE 226.

* TIMING...LATE THIS AFTERNOON AND OVERNIGHT.

* WIND...DOWNSLOPE WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* HUMIDITY...20 TO 30 PERCENT, DROPPING TO 15 PERCENT WITH THE
  TIMING OF THE STRONGEST WINDS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


WEATHER.GOV/LASVEGAS
2 follow-up statements
301 
WWUS85 KVEF 182049
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
149 PM PDT Wed Sep 18 2019

AZZ102-191230-
/O.NEW.KVEF.FW.W.0013.190919T1800Z-190920T0300Z/
Northwest Deserts/Northwest Plateau-
849 PM GMT Wed Sep 18 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST THURSDAY FOR
NORTHERN AND EASTERN MOHAVE COUNTY...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Thursday. 

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Late Thursday morning through Thursday evening. 

* WIND...Sustained winds of 15 to 25 mph with gusts to 35 mph. 

* HUMIDITY...Relative humidity decreasing to 10 to 15 percent 
  during the afternoon and evening. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CAZ226-191200-
/O.CON.KVEF.FW.W.0012.190918T2300Z-190919T1200Z/
Owens Valley/Southern Inyo Forest-
149 PM PDT Wed Sep 18 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY FOR
GUSTY DOWNSLOPE WINDS AND LOW RH...

* AFFECTED AREA...In California...Fire weather zone 226.

* TIMING...Late this afternoon and overnight.

* WIND...Downslope winds of 20 to 30 mph with gusts up to 50 
  mph.

* HUMIDITY...20 to 30 percent, dropping to 15 percent with the 
  timing of the strongest winds.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
062 
WWUS85 KVEF 191141
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
441 AM PDT Thu Sep 19 2019

CAZ226-191245-
/O.EXP.KVEF.FW.W.0012.000000T0000Z-190919T1200Z/
Owens Valley/Southern Inyo Forest-
441 AM PDT Thu Sep 19 2019

...RED FLAG WARNING WILL EXPIRE AT 5 AM PDT FOR THE OWENS VALLEY 
AND SOUTHERN INYO FOREST...

Winds and humidity are no longer meeting warning criteria and with
wind speeds forecast to trend downward this morning, the warning
will be allowed to expire at 5 am.

$$

AZZ102-192300-
/O.CON.KVEF.FW.W.0013.190919T1800Z-190920T0300Z/
Northwest Deserts/Northwest Plateau-
1141 AM GMT Thu Sep 19 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR NORTHERN AND EASTERN MOHAVE COUNTY...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Late this morning through this evening.

* WIND...Sustained winds of 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...Relative humidity decreasing to 10 to 15 percent 
  during the afternoon and evening.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Sep 18, 2:40 AM PDT, 17 minutes earlier.

Area forecast discussion, Sep 18, 2:40 AM PDT, 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
240 AM PDT Wed Sep 18 2019

.SYNOPSIS...Another system will bring breezy to locally windy
conditions and cooler temperatures to the region today and Thursday.
After a break this weekend with lighter winds and warmer
temperatures, another potent system will begin to bring unsettled
weather to the region next week.
&&

.DISCUSSION...through Tuesday.

Morning satellite imagery showing clouds associated with the next
trough moving into northern California and Nevada. This trough will
continue to dig south during the day and as it does it will bring
increasing surface pressure gradients to the area. Both pressure and
thermal gradients do not look too impressive across the region and
although we will see windy conditions over much of the area, winds
are expected to remain below advisory criteria. One concern will be
with the potential of seeing downslope winds over the eastern Sierra
late this afternoon and overnight. Models are indicating a good
cross barrier flow across the Sierra along with a fairly good stable
layer just above ridgetop. Do not think winds will be strong for
overall wind advisories, but will be more concerning for fire
weather. Winds could reach the 35-45 mph range this evening and
overnight and with the downslope component RH values should remain
rather poor for any overnight recoveries. Have elected to issue a
Red Flag Warning for the eastern Sierra slopes. Temperatures will
jump about 3-5 degrees over Tuesday as the dry southwest flow will
provide excellent mixing and will allow for the rise in temps.

By Thursday, the trough will dig even further south with a closed
low digging into northern Nevada. This will allow for a cold front
to sweep across the forecast area during the day with gusty
southwest winds ahead of the front and gusty northwest winds behind.
There isn't a significant amount of moisture associated with this
system, but there should be enough energy with the front to help
produce a few showers across the Sierra and portions of central
Nevada including Esmeralda, central Nye, and northern Lincoln
Counties. Temperatures will also drop a few degrees as cooler air
works into the area behind the front.

The forecast area will be under a cool dry northwest flow Friday
behind the trough that will be moving to the east. The region will
remain under a fairly active pattern into next week with the
potential of seeing a stronger system early next week that could be
some rain to parts of the forecast area. Models have been fairly
consistent in showing this and have gone ahead and increased pops a
bit for early next week. Along with the precipitation chances we
will also potentially see a fairly cool next week.
&&

.FIRE WEATHER...Increasing winds will be seen across the region
today ahead of a low pressure system will will move into the region.
Southwest winds 20-30 mph will be fairly common this afternoon with
some locations approaching 35 mph. At this time, it looks marginal
for any Red Flag conditions. However, there is better potential of
seeing moderate downslope winds late this afternoon and overnight
for the eastern Sierra slopes. Winds combined with poor overnight RH
recoveries should reach criteria and have gone ahead and issued a
Red Flag Warning for Fire Zone 226. Winds again will be marginal for
Red Flag conditions on Thursday as a cold front moves through
central Nevada. There could also be a few showers impacting the far
northern zones on Thursday, but wetting rains are not expected.
&&

.AVIATION...For McCarran...Southerly winds will increase this
afternoon and persist through Thursday, with gusts of 20 to 30 knots
common, before decreasing Thursday night. No operationally
significant clouds are expected through the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Southerly winds will increase this afternoon, with
gusts of 20 to 30 knots over much of the region. A cold front will
pass through the southern Great Basin this evening, with north to
northwest winds gusting 20 to 30 knots behind it through Thursday,
while south to southwest winds gusting 20 to 30 knots persist over
the Mojave Desert. No operationally significant clouds are expected
through the period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Gorelow
AVIATION.....Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in California, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.